Colorado, 2009

Hail in Colorado, September 13, 2009

September 13, 2009 · NWS BOU · 3 events in 1 county or zone

A severe thunderstorm produced half dollar size hail in the foothills of Jefferson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced half dollar size hail in the foothills of Jefferson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 13, 2:30 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 13, 2:30 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
330 PM MDT SUN SEP 13 2009

.SHORT TERM...THE AIRMASS OVER THE PLAINS IS TOO COOL AND STABLE FOR
ANY CONVECTION THIS AFTERNOON...BUT STRONG SOUTHERLY GRADIENT IS
DRIVING GUSTY SOUTHERLY WINDS THROUGH THE AFTERNOON.  THIS GRADIENT
SHOULD RELAX OVERNIGHT WITH LESS SOUTHERLY WIND EXPECTED TOMORROW.
SCATTERED AFTERNOON CONVECTION HAS DEVELOPED OVER THE MOUNTAINS WITH
A FEW STORMS DRIFTING OFF THE FOOTHILLS AND DISSIPATING.  MOUNTAIN
SHOWER ACTIVITY SHOULD DISSIPATE AFTER THE SUN GOES DOWN.  THE UPPER
LEVEL PATTERN OVER THE REGION WILL REMAIN RATHER CONVOLUTED THROUGH
TOMORROW AS SOUTHWESTERLY FLOW ALOFT WEAKENS ON MONDAY AS A BLOCKING
RIDGE BUILDS OVER WYOMING AND AN UPPER LOW MOVES TOWARD THE GREAT
BASIN AND BEGINS STALLING.  THE WEAK FLOW ALOFT WILL CONTAIN VERY
LITTLE DYNAMICS WHILE AT LOWER LEVELS...PERSISTENT SOUTHERLY FLOW
ACROSS THE PLAINS WILL HAVE THE POTENTIAL OF ADVECTING ADDITIONAL
MOISTURE INTO THE AREA.  DAYTIME HEATING OVER THE MOUNTAINS SHOULD
ONCE AGAIN BE ENOUGH TO GENERATE ANOTHER ROUND OF AFTERNOON SHOWER
ACTIVITY.  MODEL SOUNDINGS SHOW THAT TEMPERATURES ON THE EASTERN
PLAINS WILL REMAIN TOO COOL FOR SHOWERS TOMORROW AFTERNOON...IN
SPITE OF THE BETTER LOW LEVEL MOISTURE AND MODEST SOUTHERLY FLOW.
GIVEN THE WAY THAT THE CONVECTION DEVELOPED OVER THE MOUNTAINS
TODAY...A SIMILAR SITUATION IS EXPECTED TOMORROW...SO WILL STICK
WITH 30 PERCENT POPS OVER THE MOUNTAINS TOMORROW AFTERNOON AND 10
PERCENT POPS OVER THE URBAN CORRIDOR TO ACCOUNT FOR THE STRAY SHOWER
THAT WANDER OFF THE HIGHER TERRAIN.

THE OTHER CONSIDERATION FOR TONIGHTS FORECAST IS THE POSSIBILITY OF
STRATUS DEVELOPING ACROSS THE PLAINS AFTER MIDNIGHT.  DEW POINTS
WILL BE STAYING IN THE LOWER AND MID 50S AND THE NIGHTS ARE STARTING
TO GET LONG.  MOST IF NOT ALL STRATUS SHOULD STAY EAST OF THE URBAN
CORRIDOR.

.LONG TERM...NEXT UPPER LEVEL TROUGH WILL BEGIN TO WORK EASTWARD
ACROSS THE GREAT BASIN MONDAY NIGHT AND TUESDAY...WHILE ANOTHER
UPPER LOW SEEMS CONTENT HOLDING OVER OKLAHOMA.  THIS WILL KEEP THE
FORECAST AREA PINCHED IN BETWEEN THESE TWO SYSTEMS WITH A WEAK RIDGE
AND RELATIVELY WARM MID LEVEL TEMPERATURES ABOVE US.  MEANWHILE...
THE LOW LEVEL FLOW STAYS SOUTHEASTERLY AND SLIGHTLY COOLER WITH
SURFACE HIGH PRESSURE LOCKED IN OVER THE CENTRAL PLAINS STATES.
AS A RESULT...MOST OF THE PLAINS WILL REMAIN CAPPED AND SHOULD SEE
LITTLE IF ANY CONVECTION.  MEANWHILE...THE ELEVATED HEATING SOURCE
OF THE MOUNTAINS SHOULD BE ENOUGH TO POP THROUGH THE CAP...
ESPECIALLY WITH SUFFICIENT MOISTURE IN PLACE.  WILL CONTINUE THE
IDEA OF SCATTERED AFTERNOON AND EVENING CONVECTION OVER THE
MOUNTAINS THROUGH TUESDAY...WITH A BUFFER OF LOW POPS OVER THE FRONT
RANGE URBAN CORRIDOR AND PALMER DIVIDE...AND NO POPS ACROSS THE REST
OF THE PLAINS WHERE AIRMASS IS SO STABLE.

MOST MODELS AGREE THAT THE UPPER LOW MOVING INTO THE GREAT BASIN
WILL STALL COMPLETELY BY TUESDAY NIGHT AND WEDNESDAY...AND PERHAPS
DROP SOUTHWARD INTO ARIZONA BY THURSDAY.  THIS OCCURS AS BLOCKING
UPPER LEVEL HIGH BUILDS OVER THE NORTHERN ROCKIES/HIGH PLAINS
REGION.  THIS SHOULD BE ENOUGH TO REMOVE ANY CHANCE OF PRECIP ACROSS
THE PLAINS...AND ALSO DIMINISH THE THREAT IN OUR MOUNTAINS AS DRIER
AND MORE SUBSIDENT AIR BEGINS TO PUSH IN FROM THE NORTH BY THURSDAY.
TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE PERIOD.

&&

.AVIATION...A FEW SHOWERS OR THUNDERSTORMS MAY DRIFT OVER THE DENVER
METRO AREA THROUGH THE EARLY EVENING...BUT CIGS SHOULD REMAIN VFR.
LATER TONIGHT...SOME STRONGER SOUTHERLY FLOW OFF THE PALMER DIVIDE
SHOULD BE ENOUGH TO KEEP THE LOW LEVEL AIRMASS WELL MIXED AND
PRECLUDE THE FORMATION OF FOG.  MVFR TPE STRATUS WILL PROBABLY
DEVELOP FURTHER TO THE EAST OVERNIGHT BUT MODELS KEEP THE MOISTURE
EAST OF KDEN.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KDRBY/BARJENBRUCH
Hazardous weather outlook, Sep 13, 9:50 AM MST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1050 AM MDT SUN SEP 13 2009

COZ030>051-141200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1050 AM MDT SUN SEP 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
MOUNTAINS AND FOOTHILLS THIS AFTERNOON AND EARLY EVENING.  A FEW
SHOWERS OR THUNDERSTORMS MAY ALSO MOVE OVER THE FRONT RANGE URBAN
CORRIDOR.  DAYTIME HEATING AND WEAK WESTERLY FLOW ALOFT OVER THE
MOUNTAINS WILL CAUSE THE SHOWERS TO DEVELOP.  SMALL HAIL AND BRIEF
RAINS WILL BE THE MAIN THREAT FROM THE STORMS.  TEMPERATURES ON THE
NORTHEAST COLORADO PLAINS WILL BE TOO COOL FOR ANY SHOWERS OR
THUNDERSTORMS TO DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/BARJENBRUCH

The radar

The Denver radar (KFTG), 72 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Jefferson

When
September 13, 3:45 PM MST
Where
Jefferson County, 13.4 mi NW of Golden
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.900, -105.380

Hail, Jefferson

When
September 13, 3:50 PM MST
Where
Jefferson County, 13.4 mi NW of Golden
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.900, -105.380

Hail, Jefferson

When
September 13, 3:50 PM MST
Where
Jefferson County, 12.73 mi NW of Golden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.880, -105.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195498, 195496, 195497.